Kansas, 2018

Heavy Rain in Kansas, August 19 to 20, 2018

August 19 to 20, 2018 · NWS SGF · 1 event in 1 county or zone

August 19-20 a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Heavy rainfall across southeast Kansas during the late afternoon and evening hours of the 19th, before storms became severe over southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

August 19-20 a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Heavy rainfall across southeast Kansas during the late afternoon and evening hours of the 19th, before storms became severe over southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 6:00 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 19, 6:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
700 AM CDT Sun Aug 19 2018

.SHORT TERM...(Today and tonight)
Issued at 207 AM CDT Sun Aug 19 2018

High pressure currently over the region will bring a pleasant
morning the the Ozarks. However, An upper level storm system is
moving across the plains and will begin to push the high pressure
east and bring showers and storms to the region by late this
morning for areas west of I-49 and the remainder of the Ozarks
this afternoon into this evening.

As the upper trough approaches the area it will begin to cutoff
and slow a bit. The low will move across the Missouri/Iowa border
through tonight. A weak front will lift north through the area
today and provide lift and some instability as it does. The shear
will be limited as the strongest winds are located in the 250mb
jet of only 50-70kts. Lower level winds in the 850-700mb level
will be in around 30-40kts. This would be sufficient for strong to
severe storm development, especially where instability
coincides with up to 1000-1200j/kg of MUCAPE.

The combination of instability and shear this afternoon and
evening will likely be enough for isolated strong to severe storms
to develop with damaging winds and hail up to quarters in size to
occur.

The slow movement of the system will allow showers and
thunderstorms to continue across the area overnight into monday
morning as well.

.LONG TERM...(Monday through Saturday)
Issued at 207 AM CDT Sun Aug 19 2018

Isolated showers and storms will be on going Monday morning as the
upper low continues its slow progression to the east. These will
increase in coverage through the day was the 500mb trough moves
across the region. There will be the potential for another bout of
strong to severe storms Monday but this is very contingent on the
available instability.

The rain will come to an end Monday and be replaced with dry,
Canadian high pressure as we head into the middle of the week.
This will combine with upper level northwesterly flow to bring
slightly cooler temperatures to the region with high only in the
lower to middle 80s.

Models hint at some light rain potential for Thursday as a weak
wave move through the upper level flow over the region. This will
help to flatten the upper level pattern as well with another wave
coming Friday, with another chance of rain.

The two waves will help shift the pattern to slightly southwesterly
which may bring a slightly wet pattern back the region as we head
into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 650 AM CDT Sun Aug 19 2018

For the KSGF/KJLN/KBBG tafs: Low pressure along the western KS/OK
border will move northeast and strengthen, reaching southwest IA
by the end of the taf period. A couple of waves of showers and
tstms will develop ahead of the system. Have tried to time them
out based on a short term blend of guidance and in general, most
of the heavier showers should pass east of taf sites by 06z-09z.
Some guidance is indicating extensive stratus in the wake of the
showers, and for now have mvfr ceilings at all sites but will need
to watch trends.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...DSA
Hazardous weather outlook, Aug 19, 2:46 AM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
346 AM CDT Sun Aug 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
346 AM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.

DISCUSSION...

  Strong to severe thunderstorms are expected to track across the
  area this afternoon and evening. Locally heavy rain and
  damaging winds and hail up to quarters in size are the primary
  hazards expected. An isolated tornado will also be possible.

  Locations West of a line from Fort Scott, Springfield and
  Theodosia will see the best chances for severe weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Strong to severe thunderstorms will again be possible Monday
  mainly across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Crawford

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Crawford County, 2.07 mi S of Pittsburg
Reported by
COOP Observer
Coordinates
37.390, -94.700

A Cooperative observer reported a 24 hour rainfall total of 2.12 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780127.